Alert archive / Georgia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 158, NWS Jacksonville, FL

October 8, 2021Coffee County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Oct 8, 2021, 6:46 AM EDT for Coffee County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2021, 6:46 AM EDT (10:46 UTC)
Expired
Oct 8, 2021, 7:15 AM EDT
In force
29 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.88 in
Wind
60.0 mph

County Coffee County, GA

The radar

The Moody AFB radar (KVAX), 90 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 10.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2021-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2021-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1651 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

779 
WUUS52 KJAX 081046
SVRJAX
GAC069-081115-
/O.NEW.KJAX.SV.W.0158.211008T1046Z-211008T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
646 AM EDT Fri Oct 8 2021

The National Weather Service in Jacksonville has issued a

* Severe Thunderstorm Warning for...
  Northwestern Coffee County in southeastern Georgia...

* Until 715 AM EDT.

* At 645 AM EDT, a severe thunderstorm was located near Ambrose,
  moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Broxton, Ambrose and Pridgen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3180 8285 3158 8283 3154 8307 3156 8306
      3161 8306 3163 8301 3166 8301 3166 8300
      3177 8300 3179 8297 3178 8292 3179 8290
      3178 8289 3178 8287
TIME...MOT...LOC 1045Z 245DEG 15KT 3163 8306 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SHASHY
1 follow-up statement
919 
WWUS52 KJAX 081058
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
658 AM EDT Fri Oct 8 2021

GAC069-081115-
/O.CON.KJAX.SV.W.0158.000000T0000Z-211008T1115Z/
Coffee GA-
658 AM EDT Fri Oct 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM EDT
FOR CENTRAL COFFEE COUNTY...

At 658 AM EDT, a severe thunderstorm was located over Ambrose, moving
east at 15 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Broxton, Ambrose and Pridgen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3173 8300 3178 8285 3175 8285 3158 8283
      3154 8307 3156 8306 3161 8306 3163 8301
      3166 8301 3166 8300
TIME...MOT...LOC 1058Z 256DEG 13KT 3163 8301 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SHASHY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 3:03 AM EDT, 3 hours 43 minutes earlier.

Area forecast discussion, Oct 8, 3:03 AM EDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
303 AM EDT Fri Oct 8 2021

...STRONG TO ISOLATED SEVERE STORMS EXPECTED TODAY WITH GUSTY
WINDS, HAIL AND LOCALIZED FLASH FLOOD POTENTIAL...

.NEAR TERM [Through Tonight]...

Warm and humid conditions will continue today as low pressure
develops along stalled frontal boundary over South Georgia this
morning and tracks slowly East-Southeast towards the Atlantic
Coastal Waters just off SE GA coast and Brunswick by this evening,
then lastly towards the East-Northeast and into the Western Atlc
by late tonight. While the surface low reflection will be
relatively weak, the mid and upper level shortwave energy passing
just north of the region will enhance lift and divergence aloft
and expect numerous to widespread showers to break out this
morning across inland SE GA and then spread towards coastal SE GA
and most of NE FL during the afternoon hours. A combination of
these features aloft, just enough diurnal heating to push Max
temps into the 80s and Precipitable Water Amounts (PWATs) around 2
inches will combine to produce intense embedded storms ahead of
the trailing cold frontal boundary. These will contain gusty winds
and heavy rainfall, with isolated severe storms with damaging
winds and hail, along with a few storms with some low level
rotation and an isolated tornado cannot be ruled out, especially
as the activity reaches a weak East Coast sea breeze front that
will have pushed into to the I-95 corridor. In addition to the
isolated severe potential, the slow movement of the storms could
present some localized flash flood potential along the urban areas
of the I-95 corridor. This storm activity will continue into the
early evening hours until the low pressure pushes offshore and the
trailing frontal boundary makes it to the Atlantic Coast during
the overnight hours with rainfall chances slowly decreasing
through the night as low level winds shift to the Northwest behind
the frontal boundary. Low temps should be able to fall into the
mid/upper 60s for SE GA and upper 60s/lower 70s for NE FL. As the
rainfall ends, and some partial clearing takes place after
midnight over inland areas, expect patchy dense fog formation with
the potential for widespread dense fog in some locations by
sunrise Saturday morning and Dense Fog Advisories may be required.

.SHORT TERM [Saturday Through Sunday Night]...

Drier air and northerly flow will build in over the region the
weekend as ridging amplifies over the northeastern US. PWAT values
with measured amounts ranging between 1.15 and 1.5 inches will
result in a dramatic reduction in convection for the weekend, with
the highest likelihood for isolated to scattered showers occurring
in conjunction with diurnal heating. Northerly surface winds will
result in the afternoon sea breeze reaching inland to near the
I-95 corridor. Daily high temperatures will primarily range within
the lower to mid 80s with overnight low temperatures dropping down
into the mid 60s for inland areas and in the upper 60s and lower
70s along the coastline.

.LONG TERM [Monday Through Thursday]...

North-northeasterly flow associated with mostly dry air will
gradually become more easterly over the course of next week as
the center of high pressure rotation moves to the northeast across
northern Georgia, with showers expected to develop with daytime
heating primarily along the coast and into north central Florida.
Temperatures will experience a mild warming trend towards the end
of the week with temps rising above the seasonal average.

&&

.AVIATION...
[Through 06Z Saturday]

Active weather day expected at TAF sites this afternoon, so
current VFR conds with some light fog expected this morning will
be the quiet period for the near term. Otherwise, the usual VQQ
1/4SM in FOG expected until observers show up just after sunrise,
meanwhile some lower MVFR CIGS likely at GNV at SCT008 BKN015,
while the remainder of the TAF sites will mainly keep light fog
and SCT clouds in the MVFR range (1500-2500 ft). As wave moves
along the frontal boundary and pushes convection into SE GA (SSI
TAF site) by the late morning hours 14-21Z, and the NE FL TAF
sites by the afternoon hours 16-00Z with predominant MVFR CIGS and
SHRA with VCTS, and have included PROB30 groups to account for
heavy t'storm activity with mainly MVFR VSBYS/CIGS and gusty
winds, but IFR conds not out of the question, but too early to
lock down any specific time periods yet. Current model suite does
kick showers/storms into the Atlc waters during the evening hours
in the 00-06Z time frame and for now have shown some improving
conds with higher MVFR CIGS and back to VCSH for weather coverage.

&&

.MARINE...

Generally variable winds 5-10 knots today as weak low pressure
develops on stationary frontal boundary just north of the waters
and then pushes into the waters this evening and then northeast
late tonight pulling a cold front through the waters with winds
becoming north 10-15 knots for the weekend, then as high pressure
builds north of the waters winds become northeast early next week.
Strong to severe storms can be expected to push into the waters
this afternoon and will continue through the evening hours with
strong winds, small hail, frequent lightning and heavy rainfall.

Rip Currents: Moderate risk of rip currents continues today with
surf/breakers in the 2-4 ft range and elevated water levels
expected during times of high tide through the weekend.

&&

.HYDROLOGY...

Pockets of heavy rainfall in strong to severe storm activity today
will lead to a localized flash flood threat, mainly in urban
areas along the I-95 corridor.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  83  65  82  63  82 /  70  40  20   0  10
SSI  82  69  82  68  82 /  80  50  40  10  20
JAX  86  68  84  67  84 /  80  40  30  10  20
SGJ  85  69  84  70  83 /  80  50  40  20  30
GNV  87  68  84  65  84 /  70  30  30   0  20
OCF  87  69  86  67  86 /  70  30  30   0  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Oct 8, 6:27 AM EDT, 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
627 AM EDT Fri Oct 8 2021

GAZ132-133-081115-
Coffee GA-Jeff Davis GA-
627 AM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of northern Coffee and
western Jeff Davis Counties through 715 AM EDT...

At 627 AM EDT, Doppler radar was tracking a strong thunderstorm near
Ambrose, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Broxton, Ambrose, Pridgen, Snipesville and Denton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3166 8272 3155 8307 3161 8306 3163 8301
      3166 8301 3166 8300 3179 8299 3178 8292
      3179 8290 3178 8289 3178 8287 3182 8284
      3181 8282 3184 8278 3185 8279 3186 8276
      3190 8270 3191 8266
TIME...MOT...LOC 1027Z 243DEG 19KT 3164 8309

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SHASHY

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 6:27 AM EDTSpecial Weather StatementJAXCoffee48 min
Oct 8, 7:15 AM EDTSevere Thunderstorm WarningJAXCoffee, Jeff Davis60 min
Oct 8, 7:23 AM EDTSpecial Weather StatementJAXAppling52 min
Oct 8, 7:37 AM EDTSpecial Weather StatementJAXCoffee23 min
Oct 8, 7:53 AM EDTSevere Thunderstorm WarningJAXAppling, Atkinson, Bacon, Coffee, Jeff Davis52 min
Oct 8, 7:58 AM EDTAreal Flood WarningJAXCoffee, Jeff Davis3 hr
Oct 8, 8:41 AM EDTSpecial Weather StatementJAXBacon34 min
Oct 8, 8:46 AM EDTSevere Thunderstorm WarningJAXAppling, Wayne44 min
Oct 8, 8:49 AM EDTSpecial Weather StatementJAXAtkinson, Bacon, Pierce26 min
Oct 8, 9:18 AM EDTSpecial Weather StatementJAXAtkinson, Bacon, Pierce57 min
Oct 8, 9:19 AM EDTSpecial Weather StatementJAXWayne56 min
Oct 8, 9:41 AM EDTSpecial Weather StatementJAXBrantley, Pierce, Wayne34 min
Oct 8, 10:15 AM EDTSpecial Weather StatementJAXBrantley, Glynn, Wayne30 min
Oct 8, 10:26 AM EDTSpecial Weather StatementJAXClinch, Echols, Ware49 min
Oct 8, 10:41 AM EDTSpecial Weather StatementJAXGlynn49 min
Oct 8, 10:44 AM EDTSevere Thunderstorm WarningJAXBrantley, Camden, Glynn, Wayne31 min
Oct 8, 10:57 AM EDTSpecial Weather StatementJAXCharlton33 min
Oct 8, 11:24 AM EDTSpecial Weather StatementJAXCamden36 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.